Tornadoes · United States · Indiana · 2015
EF1 tornado, Noblesville, Indiana, December 23, 2015
This EF1 tornado ran 0.7 miles across Hamilton County on December 23, 2015, touching down at 3:55 PM EST and reaching 140 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- December 23, 2015
- Touchdown
- 3:55 PM EST (20:55 UTC)
- Lifted
- 3:57 PM EST (20:57 UTC)
- On the ground
- 2 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 140 yards (128 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Hamilton County
- Touchdown point
- 40.016, -86.072
- Lift-off point
- 40.022, -86.061
- Record number
- 1512231455-01
The damage survey
12 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- Overturned above ground pool
- Eyewitnesses report swirling debris
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Thunderstorms developed ahead of a cold front during the afternoon of December 23rd. These storms brought a few tornadoes, straight-line damaging wind reports, and heavy rainfall.
EF-1 tornado damage was observed near Smith Valley Road and State Road 135 with winds estimated at 107 mph. Tree trunks were snapped, an above ground pool was overturned, a portion of a wooden fence was destroyed, large tree branches were downed, and a few homes sustained roof, siding, garage damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:37 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Dec 23, 2:38 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Dec 23, 2:38 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 238 PM EST WED DEC 23 2015 .UPDATE... THE LONG TERM SECTION HAS BEEN UPDATED BELOW && .SYNOPSIS... ISSUED AT 208 PM EST WED DEC 23 2015 A STRONG LOW PRESSURE SYSTEM OVER MISSOURI WILL PUSH NORTHEAST TOWARD THE GREAT LAKES TONIGHT AND SWEEP SHOWERS AND PERHAPS A THUNDERSTORM ACROSS CENTRAL INDIANA AS A COLD FRONT PUSH ACROSS THE STATE. WEAK HIGH PRESSURE IS EXPECTED TO ARRIVE IN CENTRAL INDIANA IN THE WAKE OF THE FRONT...RESULTING IN DRY AND MILD WEATHER ON CHRISTMAS. ON FRIDAY NIGHT AND SATURDAY...A WARM FRONT IS EXPECTED TO PUSH NORTH INTO SOUTHERN INDIANA. THIS ALONG WITH LOW PRESSURE DEVELOPING IN THE SOUTHERN PLAINS WILL RESULT IN WET WEATHER THIS WEEKEND...PERHAPS WITH SOME HEAVY RAINS. THE ACTIVE AND WET WEATHER IS EXPECTED TO CONTINUE INTO NEXT WEEK AS THE WARM FRONT STALLS AND LOW PRESSURE OVER THE SOUTHERN PLAINS SLOWLY PUSHES TOWARD THE OHIO VALLEY. && .NEAR TERM /TONIGHT/... ISSUED AT 208 PM EST WED DEC 23 2015 SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS STRONG LOW PRESSURE IN PLACE ACROSS NORTHERN MISSOURI. A WARM FRONT WAS FOUND ACROSS NORTHERN ILLINOIS AND SOUTHERN MICHIGAN AS INDIANA WAS WITHING THE WARM SECTOR WITH SOUTH TO SOUTHEAST SURFACE WINDS. DEW POINT TEMPS WERE IN THE VERY MOIST 60S ALONG WITH TEMPS IN THE 60S AS WELL. RADAR SHOWS A BAND OF THUNDERSTORMS OVER PADUCAH/S AREA...PROGRESSING NORTHEAST WITHIN THE FLOW. AN INITIAL WAVE OF SHOWERS NEAR THE WABASH RIVER WAS ALSO PUSHING NORTHEAST...BUT BECOMING LESS ORGANIZED AS IT PROGRESSED. MAIN FORECAST CHALLENGE WILL BE POPS. RAPID REFRESH PROGRESSES THE SECOND WAVE OF SHOWERS AND STORMS ACROSS CENTRAL INDIANA DURING THE 20Z-02Z TIME FRAME. RADAR MOSAICS SHOW LITTLE IN THE WAKE OF THE WAVE...WITH DRY AIR INTRUDING INTO THE SYSTEM ACROSS WESTERN MISSOURI AND WESTERN ARKANSAS WHERE DEW POINTS FALL INTO THE 30S. MODELS SUGGEST BEST FORCING MOVES THROUGH AROUND 00Z ACROSS THE FORECAST AREA ASSOCIATED WITH THE SHORT WAVE ALOFT. FORECAST SOUNDINGS SHOW A VERY SATURATED COLUMN ACROSS THE AREA NEAR 00Z...WITH GOOD SUBSIDENCE AND DRYING PRESENT BY 06Z. THUS WILL FOCUS CATEGORICAL POPS AS THE BEST FORCING MOVES THROUGH THE AREA...BETWEEN 20Z AND 03Z...AND TREND LOWER FROM THERE. SEVERE THREAT THIS AFTERNOON AND EARLY EVENING CANNOT BE RULED OUT AS FAVORABLE SHEAR CONDITIONS CONTINUE TO EXISTS...HOWEVER CAPE AND INSTABILITY APPEAR LIMITED...PARTICULARLY AS THE AFTERNOON PROGRESSES. AS FOR TEMPS WILL STICK CLOSE TO A BLEND AS COLDER AIR IS EXPECTED TO ARRIVE IN THE WAKE OF THE COLD FRONT BUT PRESSURE GRADIENT IS EXPECTED TO CONTINUE MIXING. && .SHORT TERM /THURSDAY THROUGH SATURDAY/... ISSUED AT 208 PM EST WED DEC 23 2015 THIS PERIOD LOOKS TO BE DEFINED BY TWO WEATHER FEATURES. DRY WEATHER INITIALLY FOLLOWED BY VERY WET WEATHER BEGINNING ON FRIDAY NIGHT AND SATURDAY. THUS THE FOCUS WILL BE ON TEMPS INITIALLY FOLLOWED BY POPS. GFS AND NAM SUGGEST WEAK SURFACE HIGH PRESSURE SLOWLY PUSHING ACROSS INDIANA AND THE SOUTHERN GREAT LAKES. FORECAST SOUNDINGS THROUGH CHRISTMAS DAY SHOW A DRY SOUNDING AS SOUTHWEST FLOW ALOFT PERSISTS. LITTLE IN THE WAY OF UPPER SUPPORT AVAILABLE. HOWEVER A MODERATE BAROCLINIC ZONE APPEARS TO REMAIN IN PLACE ACROSS THE AREA THROUGH CHRISTMAS. THUS WILL EXPECTED MAINLY SOME HIGH PASSING CLOUDS AMID THE QUICK SOUTHWEST FLOW ALOFT...AND USE A BLEND ON TEMPS...WHICH WILL REMAIN WELL ABOVE NORMAL THROUGH CHRISTMAS. ON SATURDAY NIGHT AS SURFACE HIGH PRESSURE DRIFTS EAST TO WESTERN NEW YORK..NORTHEASTERLY SURFACE FLOW DEVELOPS AS A WARM FRONT APPROACHES FROM THE SOUTH. THIS RESULTS IN STRENGTHENING OF THE BAROCLINC ZONE ACROSS INDIANA...STRENGTHENING THE WARM FRONTAL BOUNDARY. FORECAST SOUNDINGS ON SATURDAY NIGHT SHOW GOOD SATURATION BY 06Z SAT IN THE LOWER LEVELS AMID STRONG WARM AIR ADVECTION AND OVERRUNNING. BY 18Z SAT FORECAST SOUNDINGS SHOW DEEP SATURATION THROUGH THE COLUMN AS THE WARM FRONT ACROSS INDIANA IS EXPECTED TO AMPLIFY. FORECAST SOUNDINGS SOAR TO 1.50 WHICH IS PRETTY HIGH FOR THIS TIME OF THE YEAR. LITTLE FORCING APPEARS IN PLACE ALOFT...HOWEVER THE 300K GFS ISENTROPIC SURFACE SHOW VERY STRONG UPGLIDE...WITH SPECIFIC HUMIDITIES IN THE RANGE OF 6-8 G/KG...AGAIN...VERY HIGH FOR THIS TIME OF YEAR. THUS WILL TREND POPS ON FRIDAY NIGHT AND SATURDAY HIGHER THAN MAVMOS...WITH CATEGORICAL ON SATURDAY...MAYBE EVEN A HEAVY RAIN MENTION. GIVEN OUR EXPECTED CLOUDS AND RAIN WILL TREND LOWS WARMER THAN MAVMOS AND HIGHS COOLER. FLASH FLOOD GUIDANCE HAS 3 HOUR VALUES NEAR 2 INCHES AND 6 HOUR VALUES NEAR 3 INCHES. ALTHOUGH THESE SHORT TERM VALUES ARE UNLIKELY TO BE REACHED IN THOSE TIME FRAMES...THEY MAY BE REACHED OVER MUCH LONGER TIME FRAMES INTO NEXT WEEK. FLOODING WILL BECOME MORE OF CONCERN AS THIS EVENT PLAYS OUT INTO NEXT WEEK. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... ISSUED AT 232 PM EST WED DEC 23 2015 MODELS CONTINUE TO SHOW A SURFACE TROUGH STRADDLED ACROSS INDIANA AT THE START OF THIS PERIOD AS PULSES OF ENERGY EJECT FROM THE DEEP WESTERN TROUGH. THE MODELS ARE IN FAIRLY GOOD AGREEMENT THAT A LARGE CHUNK OF ENERGY WILL LIFT AS A CLOSED SURFACE AND UPPER LOW NORTHEAST NORTHEAST FROM MEXICO SATURDAY NIGHT TO THE GREAT LAKES BY TUESDAY. THROUGHOUT THIS TIME FRAME SEVERAL ROUNDS OF HEAVY RAIN WILL YIELD A MULTI DAY TOTAL OF 2 TO 5+ INCHES OF RAIN. PER PREVIOUS DISCUSSION...MODEL PRECIPITABLE WATER VALUES WOULD BE ANOMALOUSLY HIGH CLIMATOLOGICALLY SPEAKING...99TH PERCENTILE OR GREATER... NEARING THE MAXIMUM EXPECTED VALUE FOR THE TIME OF YEAR. IN ADDITION INSTABILITY INDICES SUGGEST AT LEAST A CHANCE OF THUNDER ACROSS AT LEAST SOME PORTION OF CENTRAL INDIANA SATURDAY THROUGH MONDAY. THE UPSHOT OF THIS SUGGESTS A STRONG POTENTIAL FOR FLOODING. THE BIGGEST UNCERTAINTY AT THIS POINT IS WHERE THE SURFACE BOUNDARY AND SUBSEQUENT HEAVIEST RAINFALL OCCURS AND THUS WHICH RIVERS MAY SHOW GREATEST POTENTIAL FOR FLOOD. TUESDAY AND WEDNESDAY...ONE MORE...BUT NOT THE LAST...PIECE OF ENERGY EJECTS FROM THE WESTERN TROUGH APPROACHING INDIANA WEDNESDAY. AT THE MOMENT THIS SHORT WAVE APPEARS DETACHED FROM THE DEEP LAYERED MOISTURE ACROSS THE GULF STATES AND THUS LIKELY ONLY TO BE A LIGHT PRECIPITATION PRODUCER. HAVE CONTINUED WITH A BLEND OF MODELS SOLUTIONS FOR TEMPERATURES WHICH WILL CONTINUE NEAR OR ABOVE NORMAL THROUGH THE FORECAST PERIOD. && .AVIATION /DISCUSSION FOR 231800Z TAFS/... ISSUED AT 1151 AM EST WED DEC 23 2015 WINDS 19020G30KTS ON AVERAGE BECOME 24020G30KTS AFTER 240300Z WILL BE ONE CONCERN. THUNDERSTORMS GUSTING TO NEAR 50 KTS AND ISOLATED TORNADOES ALSO POSSIBLE THROUGH 232300Z. DECKS WILL BE AT OR BELOW 3000 FT AND MAINLY BELOW 2000 FT UNTIL COLD FRONT PASSES 03Z-05Z. VISIBILITY WILL BE P6SM. IFR DECKS AND VISIBILITY WILL OCCUR DURING THUNDERSTORMS. ALL THIS THE RESULT OF STRONG LOW PRESSURE TRACKING FROM EASTERN KANSAS NORTHEAST TO THE UPPER GREAT LAKES DURING THE PERIOD. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...PUMA SHORT TERM...PUMA LONG TERM....TUCEK AVIATION...TUCEK
Hazardous weather outlook, Dec 23, 4:43 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 443 AM EST WED DEC 23 2015 INZ021-028>031-035>049-051>057-060>065-067>072-240945- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE- TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM- HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY- RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS- MARTIN-LAWRENCE-JACKSON-JENNINGS- INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO... CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE... SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR 443 AM EST WED DEC 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. OUTLOOK: SEVERE THUNDERSTORMS. HAZARDS: DAMAGING WINDS. LARGE HAIL. ISOLATED TORNADOES. LIGHTNING IS A THREAT WITH ANY THUNDERSTORM. TIMING: 2 TO 10 PM. DISCUSSION: A STRONG STORM SYSTEM WILL PUSH A COLD FRONT ACROSS CENTRAL INDIANA TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. OUTLOOK: MORE RAIN AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY AND THE THREAT FOR RIVER FLOODING WILL INCREASE. DISCUSSION: ANOTHER STRONG SYSTEM IS EXPECTED THIS WEEKEND. HEAVY RAIN FROM RECENT SYSTEMS...AND LATER ONES MAY LEAD TO FLOODING. CENTRAL INDIANA WILL FINISH OUT THE YEAR IN A WARM AND ACTIVE WEATHER PATTERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SMF
In the hours before
Local storm report, Dec 23, 3:13 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 5 E JASONVILLE 39.16N 87.11W
12/23/2015 GREENE IN LAW ENFORCEMENT
TREES DOWN NEAR SR59 AND 100W
&&
ELBLocal storm report, Dec 23, 3:14 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 9 SSE GREENCASTLE 39.52N 86.78W
12/23/2015 PUTNAM IN EMERGENCY MNGR
SEMI TRAILER BLOWN OFF US231 AT I-70. ONE INJURED.
&&
DRTLocal storm report, Dec 23, 3:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
323 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM TSTM WND GST BEDFORD 38.86N 86.49W
12/23/2015 E50 MPH LAWRENCE IN PUBLIC
&&
ELBLocal storm report, Dec 23, 3:41 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM TSTM WND DMG BICKNELL 38.78N 87.31W
12/23/2015 KNOX IN EMERGENCY MNGR
TREE DOWN ACROSS POWER LINE BETWEEN 9TH AND 10TH ON
VIGO STREET
&&
ELBLocal storm report, Dec 23, 3:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
348 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST DANVILLE 39.76N 86.52W
12/23/2015 M61 MPH HENDRICKS IN AMATEUR RADIO
MEASURED ON THE WEST SIDE OF DANVILLE
&&
ELBLocal storm report, Dec 23, 3:53 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 PM EST WED DEC 23 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 1 S CLAYTON 39.67N 86.52W
12/23/2015 HENDRICKS IN AMATEUR RADIO
BARN DOOR BLEW IN NEAR US40 AND ZERO ROAD
&&
ELBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 12:00Z
8.9 hours before the tornado, 205 km from the path. December 23, 2015.
- Mixed-layer CAPE
- 133 J/kg
- Mixed-layer CIN
- -40 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
Cncnati-Daytn, OH (KILN), 00:00Z
3.1 hours after it, 205 km from the path. December 24, 2015.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -105 J/kg
- Surface CAPE
- 102 J/kg
- Mixed-layer LCL
- 861 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.9 K/km
The surface observations
Indianapolis Exec (TYQ), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Indianapolis radar (KIND), 39 km away, was scanning. The volume nearest the touchdown began at 20:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of December 23, 2015
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 23 | 3:27 AM EST | EF0 | Berkeley, SC | 0.2 | 100 | $18,000 | ||
| December 23 | 8:21 AM CST | EF1 | Van Buren, AR | 0.2 | 75 | $80,000 | ||
| December 23 | 9:43 AM CST | EF1 | Carter, MO | 6.0 | 100 | $90,000 | ||
| December 23 | 9:56 AM CST | EF1 | Wayne, MO | 3.0 | 50 | $5,000 | ||
| December 23 | 10:08 AM CST | EF1 | Wayne, MO | 3.0 | 75 | $50,000 | ||
| December 23 | 11:15 AM CST | EF0 | Jackson, IL | 6.0 | 50 | $5,000 | ||
| December 23 | 11:23 AM CST | EF1 | Perry, IL | 5.0 | 200 | $175,000 | ||
| December 23 | 12:30 PM CST | EF1 | Edwards, IL | 4.3 | 100 | $13,000 | ||
| December 23 | 12:32 PM CST | EF1 | White, IL | 1.6 | 100 | $75,000 | ||
| December 23 | 3:42 PM EST | EF1 | Johnson, IN | 0.3 | 40 | $25,000 | ||
| December 23 | 2:54 PM CST | EF3 | Coahoma, MS | 61.6 | 800 | 2 | 28 | $2.4 million |
| December 23 | 2:57 PM CST | EF2 | Lee, AR | 4.7 | 100 | $100,000 | ||
| December 23 | 4:13 PM EST | EF1 | Decatur, IN | 0.8 | 50 | $25,000 | ||
| December 23 | 3:39 PM CST | EF0 | Spencer, IN | 2.0 | 50 | $3,000 | ||
| December 23 | 4:55 PM EST | EF0 | Wayne, IN | 3.3 | 30 | $150,000 | ||
| December 23 | 4:10 PM CST | EF4 | Holly Springs–Ashland tornado, Mississippi and Tennessee | 75.1 | 1,300 | 9 | 36 | $11 million |
| December 23 | 5:12 PM EST | EF0 | Darke, OH | 0.0 | 20 | $6,000 | ||
| December 23 | 4:15 PM CST | EF1 | McDonough, IL | 10.7 | 50 | |||
| December 23 | 4:33 PM CST | EF0 | Mercer, IL | 10.6 | 50 | |||
| December 23 | 4:34 PM CST | EF1 | Linn, IA | 2.3 | 50 | |||
| December 23 | 4:43 PM CST | EF1 | Madison, TN | 1.2 | 50 | $25,000 | ||
| December 23 | 5:38 PM CST | EF1 | Dubuque, IA | 1.1 | 25 | |||
| December 23 | 6:43 PM EST | EF1 | Wayne, MI | 2.0 | 100 | $500,000 | ||
| December 23 | 6:16 PM CST | EF1 | Prentiss, MS | 3.9 | 80 | $100,000 | ||
| December 23 | 6:17 PM CST | EF2 | Perry, TN | 14.9 | 500 | 2 | $1.0 million | |
| December 23 | 6:55 PM CST | EF3 | Wayne, TN | 48.4 | 800 | 7 | $4.1 million | |
| December 23 | 7:00 PM CST | EF2 | Lauderdale, AL to TN | 14.9 | 400 | 1 | $100,000 | |
| December 23 | 8:11 PM EST | EF1 | Pendleton, KY | 3.8 | 420 | 3 | $120,000 | |
| December 23 | 10:14 PM CST | EF2 | DeKalb, TN | 8.4 | 250 | $400,000 | ||
| December 23 | 11:25 PM EST | EF0 | Wood, WV | 0.2 | 25 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.